Remicade and Weight Gain
Like other medications, Remicade (Infliximab) can cause some side effects, and weight gain appears to be one of them. Although clinical studies conducted on Remicade before it was approved by the FDA do not show weight gain as a possible side effect, there are case reports of unexplained weight gain in some patients taking infliximab.
How Remicade is Thought to Cause Weight Gain
Post-marketing studies reveal that people taking Remicade may experience an increase in weight. In one of the studies conducted on patients with Crohn’s disease who are on infliximab therapy, it showed that patients gained about 60 to 75 pounds of body weight. Furthermore, the study revealed that in patients taking Remicade for rheumatoid arthritis, an increase in weight was also apparent but not that dramatic.
Compared to patients taking Remicade for rheumatoid arthritis, patients taking Remicade for Crohn’s disease showed almost five times as much increase in weight after only three or four doses of Remicade.
One possible reason for the increase in weight is the alleviation of malnutrition due to the medical condition, particularly with autoimmune disorders of the digestive system (Crohn’s disease and ulcerative colitis). Usually, patients with Crohn’s disease experience a varying degree of malnutrition. Patients who responded well to infliximab therapy are more likely to see an increase in weight probably because malnutrition has been corrected.
It is also suggested that Remicade can affect tumor necrosis factor (TNF) in the body. The interaction between infliximab and TNF may be the cause of weight gain in patients taking the drug either for rheumatoid arthritis or Crohn’s disease. Furthermore, some health experts believe that the other active ingredients of Remicade may be causing the weight gain.
Currently, health experts are still inconclusive about the reason of weight gain but based on studies and anecdotal evidence, Remicade can possible cause weight gain. More studies are required to determine how and why this medication causes this weight change and what can be done.
What to do
Although weight gain related to Remicade treatment may signal an improvement in the medical condition and is a positive indication of the treatment; sudden, uncontrolled, and unexplained weight gain may indicate other things. Be sure to report to your healthcare provider if you notice a dramatic increase in weight. Usually, weight gain due to medications can be easily managed through proper diet and regular exercise. But in case of severe weight gain accompanied by other disturbing symptoms, your healthcare provider may need to evaluate your condition for the reason behind it and for possible complications, although this is very rare.